Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 37, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 8:56 PM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 8:56 PM CDT (01:56 UTC)
- Expired
- Jul 10, 2023, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blue Earth County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:00 PM CDT | HAIL 1.75 | Eagle Lake, MN | Relayed via chat. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
301
WUUS53 KMPX 110156
SVRMPX
MNC013-161-110230-
/O.NEW.KMPX.SV.W.0037.230711T0156Z-230711T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Mon Jul 10 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Blue Earth County in south central Minnesota...
Northern Waseca County in south central Minnesota...
* Until 930 PM CDT.
* At 856 PM CDT, severe thunderstorms were located along a line
extending from near Lake Crystal to Eagle Lake, moving southeast at
20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Eagle Lake and Madison Lake around 900 PM CDT.
St. Clair around 915 PM CDT.
Other locations in the path of these severe thunderstorms include
Good Thunder, Janesville, Mapleton and Pemberton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9408 4411 9427 4417 9407 4416 9405
4417 9403 4417 9401 4419 9401 4423 9385
4408 9346
TIME...MOT...LOC 0156Z 310DEG 16KT 4410 9413 4418 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff2 follow-up statements
359 WWUS53 KMPX 110206 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 906 PM CDT Mon Jul 10 2023 MNC013-161-110230- /O.CON.KMPX.SV.W.0037.000000T0000Z-230711T0230Z/ Blue Earth MN-Waseca MN- 906 PM CDT Mon Jul 10 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHEASTERN BLUE EARTH AND NORTHERN WASECA COUNTIES... At 906 PM CDT, severe thunderstorms were located along a line extending from near Good Thunder to near Eagle Lake, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. These severe storms will be near... St. Clair around 915 PM CDT. Other locations in the path of these severe thunderstorms include Janesville, Pemberton and Waseca. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4391 9405 4409 9417 4420 9376 4408 9346 TIME...MOT...LOC 0206Z 313DEG 18KT 4406 9408 4414 9383 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Borghoff
466
WWUS53 KMPX 110225
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
925 PM CDT Mon Jul 10 2023
MNC013-161-110235-
/O.EXP.KMPX.SV.W.0037.000000T0000Z-230711T0230Z/
Blue Earth MN-Waseca MN-
925 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLUE EARTH AND
NORTHERN WASECA COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4391 9405 4409 9417 4420 9376 4408 9346
TIME...MOT...LOC 0225Z 310DEG 16KT 4401 9400 4409 9375
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 6:04 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 PM CDT Mon Jul 10 2023 .MESOSCALE DISCUSSION... Issued at 537 PM CDT Mon Jul 10 2023 CU development has been hard this afternoon. A few earlier updrafts across central MN on the cold front in the vicinity of St Cloud dissipated quickly and those currently in northwest WI are showing no signs of vigorous development yet. Coverage has increased within the last hour or two in western WI, so this will be an area to watch over the next few hours as the cold front sags south. A watch is in the process of being coordinated with SPC. The cold front has reached a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN. Areas north of that line have ended their severe threat. Another area to watch is along I-90 where CU has become better established. There are also supercells in northwest IA that are left movers that could build into far southern MN during the next few hours. && .DISCUSSION...(This evening through Monday) Issued at 316 PM CDT Mon Jul 10 2023 KEY MESSAGES: - Scattered thunderstorms late this afternoon into evening, best chance from the Twin Cities to the east into Wisconsin. - After a much above normal day today, a cool down Tuesday and Wednesday with near normal for the rest of the period. - Several chances for rain over the next week with the best chance coming Tuesday night. This evening into tonight... A cold front is slowly moving south across Minnesota and Wisconsin through the rest of the day into tonight. Along and ahead of this front we should see CI late this afternoon into early evening. Instability has been building through the day today such that we will have at least two (instability and lift) of the four ingredients for thunderstorms. The other two moisture and shear are less certain. It is not a particularly moist profile, but it should still be enough moisture for storms to form today. Shear is maximized to the north behind the front and less ahead of the front. So it appears to be more of a high CAPE low shear setup which would favor pulsing storms and large hail as the main threat. Severe winds are also a concern, especially if we see upscale growth into a linear system along the cold front. With weak low level shear and high LCLs tornadoes are not likely today. Based on current CAM guidance CI is expected near the Twin Cities and into Wisconsin around 5pm give or take an hour. Storms would continue to fire, mainly in Wisconsin into the evening. Some storms could also occur farther south in Minnesota, but the environment is not as favorable. Tuesday... Behind the front cooler and drier air will settle in with below normal temperatures and dry weather during the day on Tuesday. Heading into Tuesday night another system is expected to move through the Upper Midwest. The likely track will likely be to our south, but parts of southern Minnesota have a decent chance for seeing rain as this comes through. The closer to the Iowa border the better the chances for rain. Based on the track the best chance for up to around a quarter of an inch of rain will be along the I-90 corridor in far southern Minnesota. Not a lot of instability, so strong to severe is not expected. There should still be enough to see thunderstorms form, which could lead to some localized heavier rainfall. Wednesday through Monday... Looking at Wednesday into Friday the forecast stays close to the previous with 30% PoPs across the CWA with an eventual decreasing chance for precipitation Friday afternoon into the rest of the weekend. This precipition is caused by a zonal flow across the region that eventually deepens into a short wave across the Dakotas. This then will affect the Northern Plains with this precipitation. While the chance for precipitation decreases after Friday afternoon, there is still a slight chance with a trough sitting over the Northern Plains. This could bring a few scattered showers over the weekend as it moves into the Upper Midwest. All storms after Monday have a low chance of being severe. Temperatures will continue to be below normal on Wednesday, but a warming trend will be present through the end of the week. Friday into Sunday, maximum temperatures are in the low 80s with low temperatures in the low to mid 60s. These temperatures will be near normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 556 PM CDT Mon Jul 10 2023 Storms have finally formed along a frontal boundary extending from northern Wisconsin back through the Twin Cities. However, thinking that thunderstorm activity will only impact KEAU at this point. Winds will become northerly behind the front with VFR conditions through the period. KMSP...Confidence in thunderstorm development for KMSP has decreased, so have removed the TEMPO group. Still, a stray storm may approach the terminal, so went with VCTS. Once the front moves through, no additional concerns. /OUTLOOK FOR KMSP/ WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts. THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts. FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC/EAB AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Mon Jul 10 2023 MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028- 112100- Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-112100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of centraland west central Minnesota. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 10, 8:09 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Mon Jul 10 2023
MNZ093-110130-
Freeborn MN-
809 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southeastern
Freeborn County through 830 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
London, or 8 miles north of Northwood, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.
&&
LAT...LON 4362 9329 4361 9305 4350 9305 4350 9329
TIME...MOT...LOC 0109Z 297DEG 6KT 4356 9316
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DyeLocal storm report, Jul 10, 8:16 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 5 S Lakeville 44.62N 93.23W
07/10/2023 M1.00 inch Dakota MN Public
photo relayed via social media.
&&
PEMLocal storm report, Jul 10, 8:27 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
827 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM Hail 5 WSW Dundas 44.40N 93.29W
07/10/2023 M1.00 inch Rice MN Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 8:29 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
829 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Hail 5 SE Lonsdale 44.43N 93.36W
07/10/2023 E1.00 inch Rice MN Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 10, 8:41 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Hail Colfax 45.00N 91.73W
07/10/2023 E0.88 inch Dunn WI Public
Report from local gas station.
&&
PEMLocal storm report, Jul 10, 8:50 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Hail Ellsworth 44.73N 92.48W
07/10/2023 E0.88 inch Pierce WI Public
Phone report.
&&
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 35 min |
| Jul 10, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 34 min |
| Jul 10, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 61 min |
| Jul 10, 8:09 PM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
| Jul 10, 8:20 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 40 min |
| Jul 10, 9:05 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 36 min |
| Jul 10, 9:31 PM CDT | Special Weather Statement | MPX | Blue Earth | 44 min |
| Jul 10, 9:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.